Alert archive / Florida / Special Marine Warnings in 2021
Special Marine Warning 5, NWS Key West, FL
NWS Key West, FL issued this special marine warning at Apr 11, 2021, 2:29 AM EDT. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 11, 2021, 2:29 AM EDT (06:29 UTC)
- Expired
- Apr 11, 2021, 3:30 AM EDT
- In force
- 61 min
- Issued by
- NWS Key West, FL
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Key West radar (KBYX), 3 km from the middle of the area, began a volume at 06:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Key West, FL (KEYW), launched 00:00Z, 6.5 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1459 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 978 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 6.9
The text
As transmitted.
185
WHUS52 KKEY 110629
SMWKEY
GMZ033-035-044-054-110730-
/O.NEW.KKEY.MA.W.0005.210411T0629Z-210411T0730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
229 AM EDT Sun Apr 11 2021
The National Weather Service in Key West has issued a
* Special Marine Warning for...
Hawk Channel and Straits of Florida from west end of Seven Mile
Bridge to Halfmoon Shoal out 20 nm...
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal
out to 5 fathoms...
Gulf Waters from East Cape Sable to Chokoloskee 20 to 60 nm out and
beyond 5 fathoms...
* Until 330 AM EDT.
* At 225 AM EDT, an area of strong winds associated with the strong
thunderstorms south of the Lower Keys is affecting a large area
from 25 nm north to 10 nm south of Key West, moving southeast at
10 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...National Weather Service Meteorologist.
IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher
waves, frequent lightning, and heavy downpours.
* Locations in the warning include...
Big Pine Shoal, Vandenberg, Howe Key, East Sambo, Snipe Point,
Cottrell Key and Ninefoot Shoal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters should seek safe harbor now, and remain there until
threatening weather has passed.
&&
LAT...LON 2437 8170 2460 8122 2497 8171 2475 8207
TIME...MOT...LOC 0625Z 313DEG 10KT 2456 8175 2470 8152
HAIL...0.00IN
WIND...>34KTS
$$
SDR1 follow-up statement
873 FZUS72 KKEY 110727 MWSKEY Marine Weather Statement National Weather Service Key West FL 327 AM EDT Sun Apr 11 2021 GMZ033-035-044-054-110736- /O.EXP.KKEY.MA.W.0005.000000T0000Z-210411T0730Z/ 327 AM EDT Sun Apr 11 2021 ...THE SPECIAL MARINE WARNING WILL EXPIRE AT 330 AM EDT... The affected areas were... Hawk Channel and Straits of Florida from west end of Seven Mile Bridge to Halfmoon Shoal out 20 nm... Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 fathoms... Gulf Waters from East Cape Sable to Chokoloskee 20 to 60 nm out and beyond 5 fathoms... The thunderstorms have weakened, but wind gusts 25 to 30 knots are still possible. LAT...LON 2437 8170 2460 8122 2497 8171 2475 8207 TIME...MOT...LOC 0726Z 313DEG 10KT 2444 8161 2458 8138 $$ SDR
What forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Apr 10, 10:43 PM EDT, 3 hours 46 minutes earlier.
Area forecast discussion, Apr 10, 10:43 PM EDT, 3 hours 46 minutes before
Area Forecast Discussion National Weather Service Key West FL 1043 PM EDT Sat Apr 10 2021 .DISCUSSION... Currently - An Atlantic high is centered well northeast of the Bahamas and extends a broad ridge southwestward across South Florida and Cuba. The lower level ridge is aligned across and northeast of the Bahamas. Meanwhile, troughing aloft is spilling east southeastwards into our area and was earlier responsible for a strong squall line that sped south and southeastwards through the Gulf of Mexico and approaching our area. This evenings sounding indicated surface based CAPE of around 3100, a good amount of dry air aloft and only a sliver of very low level inhibition. The increased convergence across our area along with winds quickly veering from east southeast to southwest through the lowest 100 mb has resulted in an eruption of scattered to numerous showers with embedded thunderstorms across the Keys and surrounding waters. At this time, the strongest activity is located on our western most waters. Short Term Update - In the near term, shower and thunderstorm activity is expected to increase near the island chain. This is due to the squeeze play between the synoptic southeasterlies and the northeasterly wind surge associated with the gulf squall. With that said, all mesoscale models suggest the vast majority of the heaviest and most concentrated activity will remain west of the Keys. There is precedence for this, particularly that the showers in and around the Keys will more likely than not drop its own outflow boundaries stabilizing the environment. With all this in mind, will raise pops to high chance and increase thunderstorm coverage. In wake of the shower and thunderstorm activity in the near term, winds will gradually relax and shift back to light southerlies, more representative of the synoptic flow. Outside of rain cooled areas, overnight lows will be in the mid 70s with dew points lingering in the lower 70s. && .MARINE... A ridge to our northeast as a trough swings through the southeastern United States. Gentle to moderate southeasterly breezes will relax and shift southerly as the ridge shifts east southeasterly. An active weather pattern is in place and showers and thunderstorms have developed, with the strongest and most concentrated activity located over our western most gulf and Atlantic waters. This activity should remain to our west, there will also be showers and a few thunderstorms nearer the island chain. && .AVIATION... Showers and thunderstorms developing in an around the Florida Keys this evening may deliver a brief spell of sub VFR conditions at the island terminals. Surface winds will generally be light to gentle out of the southeast, shifting south. With that said, convective activity near and not so near the terminals may produce short term large perturbations in both wind speed and direction. && .CLIMATE... && .KEY WATCHES/WARNINGS/ADVISORIES... FL...None. GM...None. && Public/Marine/Fire...11 Aviation/Nowcasts....SDR Data Acquisition.....DR Visit us on the web at weather.gov/key Follow us on Facebook and Twitter at: www.facebook.com/nwskeywest www.twitter.com/nwskeywest
Hazardous weather outlook, Apr 10, 4:20 AM EDT, 22 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 420 AM EDT Sat Apr 10 2021 FLZ076>078-GMZ031>035-042>044-052>055-072>075-111000- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 420 AM EDT Sat Apr 10 2021 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...TODAY AND TONIGHT For today, no hazardous weather is expected at this time. Tonight, isolated thunderstorms will be possible across the Florida Keys and the surrounding coastal waters. The primary thunderstorm hazards will be cloud to surface lightning strikes and locally gusty winds. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Isolated thunderstorms will be possible across the Florida Keys and the surrounding coastal waters from Sunday afternoon through Monday. The primary thunderstorm hazards will be cloud to surface lightning strikes and locally gusty winds. A few of the storms could become strong to marginally severe Sunday night. Otherwise, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Apr 11, 2:19 AM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
219 AM EDT SUN APR 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0126 AM MARINE TSTM WIND 14 NW KEY WEST 24.71N 81.93W
04/11/2021 M43 MPH GMZ033 FL MESONET
A SOUTH-SOUTHEAST WIND GUST OF 37 KTS, OR 43 MPH, WAS
RECORDED BY THE WEATHERFLOW MESONET SITE AT SMITH SHOAL
LIGHT AT 126 AM EDT.
&&
JACOBSONThe office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 11:06 PM EDT | Special Marine Warning | KEY | 54 min | |
| Apr 11, 1:36 AM EDT | Special Marine Warning | KEY | 54 min | |
| Apr 11, 4:07 AM EDT | Special Marine Warning | KEY | 53 min | |
| Apr 11, 5:23 PM EDT | Special Marine Warning | KEY | 52 min | |
| Apr 11, 6:05 PM EDT | Special Marine Warning | KEY | 23 min | |
| Apr 11, 6:13 PM EDT | Special Weather Statement | KEY | 47 min | |
| Apr 11, 6:27 PM EDT | Special Marine Warning | KEY | 63 min | |
| Apr 11, 6:44 PM EDT | Special Marine Warning | KEY | 46 min | |
| Apr 11, 7:11 PM EDT | Special Weather Statement | KEY | 49 min | |
| Apr 11, 7:24 PM EDT | Special Marine Warning | KEY | 51 min |
Nearby
Special Marine Warnings in Florida, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.